Wisconsin, 2012Hail in Wisconsin, August 9, 2012
August 9, 2012 · NWS MPX · 2 events in 2 counties and zones
Several thunderstorms developed during the afternoon of Thursday, August 9th across west-central Wisconsin. The activity moved southeast and generated a few stronger storms, one of which produced quarter size hail, along with a swath of damage due to accompany strong winds across northern Dunn County near Ridgeland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $50,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several thunderstorms developed during the afternoon of Thursday, August 9th across west-central Wisconsin. The activity moved southeast and generated a few stronger storms, one of which produced quarter size hail, along with a swath of damage due to accompany strong winds across northern Dunn County near Ridgeland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 9, 5:10 AM CST, 7 hours 5 minutes earlier.
Area forecast discussion, Aug 9, 5:10 AM CST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
610 AM CDT THU AUG 9 2012
.UPDATED FOR 12Z AVIATION DISCUSSION BELOW...
.DISCUSSION...
UPSTREAM VORT NEARING THE ONTARIO BORDER WITH NE MN WILL BE THE MAIN
WEATHER FEATURE FOR TODAY AS IT DROPS SE ACROSS NE MN THIS MRNG AND
INTO CENTRAL WI BY EVENING. EARLIER CONVECTION IN N MN HAS WEAKENED
BUT SHOULD BECOME MORE WIDESPREAD AGAIN LATE THIS MORNING AND AFTN
AS AIRMASS SHOWS SOME DESTABILIZATION WITH WITH COLD CYCLONIC FLOW
ALOFT. 500 MB TEMPS THIS AFTERNOON IN E PTNS OF AREA PROGGED TO BE
IN THE B17 RANGE. CONTINUED WITH MID RANGE CHANCE POPS IN WI CWA
WITH DIMINISHING POP CHANCES DIMINISHING TO SLIGHT CHANCE WEST OF
MSP. WEAK INVERTED TROF NEAR MN/WI MAY HELP TO FOCUS TSTMS...BUT
THIS FEATURE WEAKENS DURING THE DAY AS SURFACE HIGH PRESSURE BEGINS
TO BUILD DOWN FROM CANADA.
METARS AND 11-3.9 SATELLITE IMAGERY SHOWING RAPID EXPANSION OF IFR
CIGS ACROSS SE MN INTO WI MAINLY NEAR THE INVERTED TROF WITH A
NARROW RIBBON OF IFR FOG ACROSS CENTRAL MN BETWEEN THESE CLOUDS AND
MID CLOUDS DROPPING OUT OF N MN. FOG WILL BE OF SHORT DURATION AS
VSBYS HAVE BEEN IMPROVING AS MID CLOUDS MOVE IN FROM THE NORTH.
TEMPS TODAY WILL SHOW A FAIRLY LARGE RANGE WITH HIGHS AROUND 70 IN
MAINLY CLOUDY WI AREA GRADING TO AROUND 80 WEST.
UPPER RIDGE BUILDS INTO AREA FOR FRIDAY AS COOL SURFACE HIGH
PRESSURE CONTINUES EXPANDING S FROM ONTARIO INTO AREA. CONTINUED
WITH MENTION OF FOG IN FORECAST FOR FRIDAY MORNING.
RIDGE FLATTENS SATURDAY AS WEAK TROUGH COMES THRU SPREADING SOME
SLIGHT CHANCE POPS INTO WC MN SATURDAY AFTERNOON. GFS/NAM/ECMWF IN
FAIRLY GOOD AGREEMENT ON TIMING OF PCPN ACROSS AREA WITH WITH PCPN
ACROSS ABOUT THE W 1/2 OF AREA BY 12Z SUNDAY...THEN SPREADING SE
DURING THE DAY AS SFC LOW BEING CARRIED BY UPPER TROF ARRIVES IN S
IA/N MO BY SUNDAY EVE. GFS AS HAS BEEN THE CASE FOR SOMETIME IS
AGAIN CONSIDERABLY MORE AGGRESSIVE ON QPF OUTPUT.
TEMPERATURES THRU MOST OF THE NEXT WEEK WILL RUN AT OR A BIT BELOW
NORMAL IN NW FLOW UNTIL ABOUT TUESDAY AHEAD OF DEVELOPING UPSTREAM
TROUGH AS WE RETURN TO A WARMER SOUTHERLY FLOW. GFS/ECMWF BOTH
SUGGEST FAIRLY GOOD PCPN EVENT FOR THE MIDDLE OF NEXT WEEK.
&&
.AVIATION.../12Z TAF ISSUANCE/
IFR/LIFR CIGS/VSBYS DEVELOPED ON THE BACKSIDE OF INITIAL DEPARTING
VORT TO THE SOUTHEAST. FOG DEVELOPED IN CLEAR WEDGE AHEAD OF NEXT
SHORT WAVE TO THE NORTHEAST. WILL HAVE TO HOLD ONTO STRATUS FOR AT
LEAST A COUPLE HOURS AT MOST LOCATIONS...LONGEST TO THE EAST. BAND
OF -SHRA ASSOCIATED WITH NEXT WAVE DROPPING OVER CENTRAL
MN...CLEARING KAXN/KSTC NOW. LOW CLOUDS SHOULD MOVE OUT OF KSTC IN
AN HOUR OR SO...THEN AS NEXT WAVE MOVES IN...EXPECTED AT LEAST BKN
CEILING TO PERSIST THROUGH THE REST OF THE DAY. SHOULD SEE VFR
CEILINGS DEVELOP BY 17Z ACROSS THE AREA. MENTIONED VCSH AT
KMSP/KRNH AND VCTS AT KEAU AFTER 20Z PER LOCAL MODEL TRENDS. THIS
MOVES OUT THROUGH 01Z AND EXPECT CLEARING CONDITIONS FROM WEST TO
EAST. NORTH TO NORTHEAST WINDS TODAY. COULD SEE SOME GUSTS DEVELOP
IN THE AFTERNOON...BUT CLOUDS SHOULD LIMIT THAT SOMEWHAT. AS
SURFACE HIGH DROPS SOUTH TONIGHT...SHOULD SEE SKC MOST AREAS. DRIER
AIR ASSOCIATED WITH THIS AIRMASS...SO DIDNT MENTION FOG.
KMSP...STRATUS SHOULD LIFT IN A COUPLE HOURS LEAVING MVFR THROUGH
LATE MORNING. EXPECT CUMULUS AROUND TODAY WITH SMALL THREAT OF SHRA
THIS AM...AND A BETTER CHANCE OF BEING ON THE WESTERN EDGE OF
ACTIVITY BY 20Z AS UPPER TROUGH DROPS ACROSS WISCONSIN. CLEARING
EXPECTED AFTER 00Z WITH A FEW CUMULUS POSSIBLE AGAIN FRIDAY
MORNING. NORTH/NORTHEAST WINDS TODAY...SHOULD REMAIN 10-12KNOTS OR
LESS.
OUTLOOK...
.FRIDAY...VFR. WINDS E 5-10 KTS.
.SATURDAY...VFR. SLIGHT CHANCE OF -SHRA/TSRA NEAR KRWF DURING THE
AFTERNOON AND EVENING. WINDS SE 5-10 KTS.
.SUNDAY...VFR. WINDS SE 5 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
BAP/DE
Hazardous weather outlook, Aug 9, 10:06 AM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1106 AM CDT THU AUG 9 2012
MNZ045-052-053-061>063-070-078-WIZ014>016-023>028-101615-
KANABEC-ISANTI-CHISAGO-ANOKA-RAMSEY-WASHINGTON-DAKOTA-GOODHUE-
POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1106 AM CDT THU AUG 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA...SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST
CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
ISOLATED WEAK THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS
WEST CENTRAL WISCONSIN INTO EASTERN MINNESOTA. SEVERE STORMS ARE
HIGHLY UNLIKELY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS WEEKEND AND AGAIN
DURING THE MIDDLE OF NEXT WEEK. THE THREAT FOR SEVERE WEATHER
DURING THIS PERIOD IS LOW.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
MNZ041>044-047>051-054>060-064>069-073>077-082>085-091>093-101615-
DOUGLAS-TODD-MORRISON-MILLE LACS-STEVENS-POPE-STEARNS-BENTON-
SHERBURNE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-
HENNEPIN-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-WATONWAN-BLUE EARTH-WASECA-
STEELE-MARTIN-FARIBAULT-FREEBORN-
1106 AM CDT THU AUG 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS WEEKEND AND AGAIN
DURING THE MIDDLE OF NEXT WEEK. THE THREAT FOR SEVERE WEATHER
DURING THIS PERIOD IS LOW.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Hail, Dunn
- When
- August 9, 12:15 PM CST to 12:20 PM CST
- Where
- Dunn County, 4.06 mi WSW of Ridgeland to 3.8 mi SSW of Ridgeland
- Measured
- 1 in hail
- Crop damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 45.169, -91.970
Quarter size hail, and strong winds caused damage to both corn, and soy bean crops southwest of Ridgeland, Wisconsin. The corn and soy beans were completely stripped and flattened for a five mile long, and 1.5 mile wide path.
Hail, Pepin
- When
- August 9, 3:20 PM CST
- Where
- Pepin County, 0.46 mi NW of Stockholm
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.485, -92.275
Quarter size hail was observed on Lake Pepin.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, August 9, 20121 injured · $4.1 million · 1.5 in hail · 20 events
- Damaging Winds and Lightning Strikes in Georgia, August 9, 20123 injured · $440,000 · 50 kt wind · 7 events
- Flash Flood and Hail in Louisiana, August 9, 2012$247,000 · 1.75 in hail · 23 events
- Flash Flooding and Damaging Winds in Arizona, August 9, 2012$456,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Indiana, August 9, 2012$95,000 · 2.25 in hail · 36 events
- Hail and Damaging Winds in Texas, August 9, 2012$218,000 · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Mississippi, August 9, 2012$179,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Pennsylvania, August 9, 20121 injured · $112,000 · 52 kt wind · 11 events
- Flash Flood and Damaging Winds in Nevada, August 9, 20128 injured · $11,000 · 51 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, August 9, 2012$61,000 · 1 in hail · 10 events
- Flash Flood and Damaging Winds in South Carolina, August 9, 2012$54,000 · 55 kt wind · 7 events
- Damaging Winds in Arkansas, August 9, 2012$50,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391738, 394772.